This site is intended for health professionals only
Monday 24 October 2016 Instagram
Share |

Nurses urged to watch out for side effects of Parkinson's drugs

Nurses urged to watch out for side effects of Parkinson's drugs

Medication side effects

Over half of Parkinson sufferers are not pre-screened before being prescribed with medication known to cause impulsive and compulsive behaviour.

Research from Parkinson’s UK found while 82% of consultants had come across at least one patient suffering from the “devastating” side effects of medications such as dopamine agonists, less than half (48%) pre-screen their patients before prescribing.

Such impulsive and compulsive behaviour can include: compulsive gambling, hypersexuality, compulsive collecting or hobbyism.

It is estimated around 17% of Parkinson sufferers taking dopamine agonists will develop side effects to the medication.

Those diagnosed with the disease under the age of 50 and have a family history of risk-taking or impulsive or compulsive behaviours are most at risk of developing behavioural side effects.

“The benefits of these Parkinson’s medications can be huge for people with Parkinson’s and it’s important the people aren’t scared of taking them,” said Tracey Ward, Parkinson’s Disease Nurse Specialist for Suffolk Community Healthcare.

“What’s vital is the ongoing monitoring and management of all patients taking dopamine agonist. We need to make sure, firstly, that the medication is as effective as it needs to be and also to be on hand pick up this type behaviour, or change in behaviour, as soon as possible.

“Our patients rely on us, as healthcare professionals, to be aware of impulsive and compulsive behaviour and make sure we do everything we can to make sure these potentially devastating side effects are controlled, as much as possible.”

In a bid to help healthcare professionals become more aware of the signs of medication side effects in Parkinson sufferers, Parkinson’s UK has launched an information tool to aid nurses in continually monitoring and assessing their patients.

Click here to access Parkinson’s UK information tool

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?